Toxicology Case Files from the Utah Poison Control Center
Take Home Points
- Product safety data sheets (SDS) do not necessarily list inactive ingredients. Be aware of the potential for potentially toxic “inactive” ingredients, especially in products like pesticides that fall under different regulatory rules from pharmaceuticals.
- All overdose patients should be screened for ingestion of acetaminophen and salicylates as early detection and prompt treatment are essential for both drugs.
- Salicylate toxicity is characterized by a nausea, vomiting, tinnitus and a mixed respiratory alkalosis-metabolic acidosis. Treatment is sodium bicarbonate infusion or hemodialysis in severe case.
- Contact your local poison center at 1-800-222-1222 for assistance with any pesticide exposure or help in management of salicylate toxicity.
Sources of Salicylate
The vast majority of salicylate toxicity is caused by ingestion of acetylsalicylic acid (aspirin). Oil of wintergreen, which contains methyl salicylate, is another well-recognized source of salicylate and cause of salicylate toxicity. It can be found in a variety of over-the-counter creams, ointments, and essential oils.
However, there are also insecticides made for home use and marketed as “organic” or “safe” that contain oil of wintergreen.
A 37 year-old female presented to the ED after a suicide attempt. She reported ingesting 2 cups of EcoLogic Home Insect Control insecticide. She complained of vomiting and abdominal pain.
Poison center staff looked up the product information and found it contained 1.5% lemongrass oil as the active ingredient. However oil of wintergreen was noted as one of the inactive ingredients. Interestingly the safety data sheet did not list any of the inactive ingredients and states the product is essentially non-toxic.
About 2 hours post ingestion the patient’s salicylate concentration was 72.5 mg/dL (reference range 10-30 mg/dL). She had mild hearing difficulty. She was successfully treated with sodium bicarbonate and salicylate concentration trended down to 17 mg/dl over about 36 hours. She recovered and was transferred to psychiatry.
Salicylate toxicity may occur with both acute and chronic exposures. Early effects include nausea, vomiting, tinnitus, and mild tachypnea. Classically, a mild respiratory alkalosis develops first followed by a mixed respiratory alkalosis – metabolic acidosis. Patients who progress to a combined respiratory acidosis and metabolic acidosis have very high mortality.
Treatment is with IV sodium bicarbonate. This alkalinizes the serum to ionize salicylate and keep it out of tissues. The urine is also alkalinized to trap ionized salicylate and enhance its elimination. Hemodialysis is required in any patient with severe salicylate toxicity or those with very high salicylate concentrations (>90-100 mg/dl).
EPA has regulatory and enforcement authority over all pesticides. EPA recognizes methyl salicylate (oil of wintergreen) as both an active and inactive ingredient. It has use as a moth repellent in foods. All pesticides carry a “hazard statement” about their potential toxic effects. However when used as an inert ingredient there is not a labeling requirement. It appears the EPA’s rationale is that it would not be expected to cause any toxicity through cumulative environmental exposure or in routine use. This is in contrast to the FDA rule that products with >5% methyl salicylate carry a warning label.
The manufacturer’s medical line was contacted and they did not have further information on the product composition and were not aware of prior reports of ingestion of this particular insecticide. Of note, the manufacturer has discontinued this product and reformulated it without oil of wintergreen.
Author: Michael Moss, MD, Medical Director, Utah Poison Control Center
ABOUT THE UTAH POISON CONTROL CENTER
The UPCC is a 24-hour resource for poison information, clinical toxicology consultation, and poison prevention education. The UPCC is a program of the State of Utah and is administratively housed in the University of Utah, College of Pharmacy. The UPCC is nationally certified as a regional poison control center.